Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drop in CD4 and increase in viral load counts
Jul 14, 2009

My CD4 and viral load were 361 and <40 respectively six months ago. Last week I got my recent results and it shows some decrease in CD4 to 167 and the viral load to 168. I am on Truvada + Efv. What could be the cause for this sharp negative change in my lab results? I am feeling fine except for a few recent attacks of flu. Ever since I started treatment in 2005 with the cd4 at one (1), my CD4 has never gone above 370,it is always been fluctuating between 120 to 368. Kindly advise.

Response from Dr. Frascino

Hi,

Most likely your "recent attack of flu" is the culprit! Concurrent infections of any type can cause a transient rise in HIV plasma viral load and decline in absolute CD4 cell counts. There are other potential causes as well, including: (1) laboratory or clerical error, (2) nonadherence to medication regimen and (3) development of resistance to one or more drugs in regimen.

I would suggest you repeat your labs in several weeks to see if your numbers have "normalized." If your viral load continues to rise, you should get a resistance test to ascertain if you've developed resistance to any of your meds. I'd also suggest you begin taking PCP (Pneumocystis carinii pneumonia) prophylaxis, because your CD4 count has fallen below 200. You'll need to stay on PCP prophylaxis for at least three months after your CD4 count rebounds above 200.

Good luck.

Dr. Bob



Previous
WorriedManSeekingHelp again
Next
please answer my question? (ARS SYMPTOMS, 2009)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement